ROCKVILLE, Md., May 4, 2007-The U.S. Food and Drug Administration (FDA) is warning pharmaceutical manufacturers, suppliers, drug repackers, and health professionals who compound medications to be especially vigilant in assuring that glycerin, a sweetener commonly used worldwide in liquid over-the-counter and prescription drug products, is not contaminated with diethylene glycol (DEG). DEG is a known poison used in antifreeze and as a solvent. Today, the agency is issuing guidance to industry recommending methods of testing glycerin and other controls to identify any contamination with DEG before use in the manufacture or preparation of pharmaceutical products.
At the present time, FDA has no reason to believe that the U.S. supply of glycerin is contaminated with DEG, though the agency is cognizant of reports from other countries over the past several years in which DEG-contaminated glycerin has caused human deaths. FDA is emphasizing the importance of testing glycerin for DEG due to the serious nature of this potentially fatal problem in combination with the global nature of the pharmaceutical supply chain and problems that continue to occur with this kind of contamination in some parts of the global supply of glycerin.
DEG poisoning is an important public safety issue and FDA is exploring how supplies of glycerin become contaminated. In addition, FDA is working with a variety of manufacturing and pharmacist organizations to raise awareness of this risk and to put into place controls to ensure that this problem does not happen in the U.S. or elsewhere.
The most recent incident occurred in Panama in September 2006 and involved DEG-contaminated glycerin used in cough syrup, which resulted in dozens of hospitalizations for serious injury and more than 40 d eaths. In late 1995 and early 1996, at least 80 children died in Haiti due to DEG-contaminated glycerin in acetaminophen syrup. Between 1990 and 1998, similar incidents of DEG poisoning reportedly occurred in Argentina, Bangladesh, India, and Nigeria and resulted in hundreds of deaths. In 1937, more than 100 people died in the United States after ingesting DEG-contaminated Elixir Sulfanilamide, a drug used to treat infections. This incident led to the enactment of the Federal Food, Drug, and Cosmetic Act, which is the nation's primary statute on the regulation of drugs.
FDA reminds pharmaceutical manufacturers, compounders, repackers, and suppliers, as well as brokers and distributors, that all pharmaceutical manufacturing operations, including the re-packaging and re-labeling of ingredients like glycerin, must conform to current good manufacturing practice (CGMP). The guidance provides recommendations for complying with CGMP and is intended to help manufacturers, compounders, repackers, and suppliers avoid the use of glycerin that is contaminated with DEG and prevent incidents of DEG poisoning.
For a copy of the guidance, go to http://www.fda.gov/cder/guidance/7654fnl.htm
Kimberly Rawlings, 301-827-6242